Thyroid UK
84,089 members99,064 posts

Results to interpret please! So confused now

Results to interpret please! So confused now

Help I’m so confused.

Jan tsh 4.1 has been on 25mcg for 10 years, so upped dose to 50mcg and was in this dose for about 4 weeks. I have been feeling awful. No energy, extreme fatigue etc. May I add that I was feeling awful before hand hence going to the doctor, seeing my tsh was too high and adjusting meds to 50mg.

I’m gluten free and dairy free and eat really well- no refined sugar etc.

I have just received these medicheck results and am now totally confused. My tsh is below 1 and my t3 is above range. Doctors notes say:

“I have noted your past medical history, medications, lifestyle information and concerns. In particular, you are on levothyroxine for underactive thyroid and have been stable on this for some time.

Your thyroid stimulating hormone is low whilst you have high levels of thyroxine and T3. This suggests that your dose of levothyroxine is too high. If you are free of symptoms of an overactive thyroid then you may prefer to repeat the test in three months to assess the trend. If you are experiencing symptoms then you should discuss this result with your GP.

Having very low levels of thyroid stimulating hormone for several years has been associated with the development of osteoporosis. If your thyroid stimulating hormone always tends to be substantially below the normal range then it may be worth discussing with your GP whether a bone density scan is advised to monitor for the development of osteoporosis. You do not need to worry about the occasional low reading, only if you get repeated very low levels.

Your thyroglobulin antibodies are positive. This can be associated with autoimmune thyroid disease and in particular Hashimoto’s disease.

Your thyroid peroxidase antibodies are elevated. This antibody is commonly associated with autoimmune thyroid disease. It is frequently seen in conditions such as Hashimoto’s disease (where the thyroid becomes underactive)”

Please help me understand this. Tsh was too high so I upped dose. Now everything seems off the scale and I can’t understand why I’m so ill. Still awaiting vitamin levels and have endo app on Friday.

Thank

Marz shaws Clutter mandyjane (I hope you don’t mind me tagging but have found other replies so helpful) x

17 Replies
oldestnewest

Well, I would say you've had an immune attack on your thyroid. That's what the numbers suggest. They do not suggest an increase of 25 mcg T4! When your TSH was 4.1 in January, did you have your Frees tested, too?

I agree with what they say about retesting in three months, to see if levels have changed. High level Frees are only temporary after an immune attack. But, I do not agree with this statement :

Having very low levels of thyroid stimulating hormone for several years has been associated with the development of osteoporosis.

That's not true. :)

2 likes
Reply

Thank you for responding greygoose.. what does this mean then? I am reading up as much as I can but finding it all very confusing especially when I think I know what I need to do to get better and then I get results back like this! The only result I had from Jan was tsh 4.1 and t4 which was 17 I think (will check range from a few posts back). This is the why I upped to 50mg. I’ve felt awful so in fact I lowered my levo instinctively yesterday as someone suggested perhaps the raise in levo/ adrenal insufficiency mix wasn’t a good thing.

I’m a young mum with a little girl and I need to get well. Really struggling at the moment..

Reply

Well, you know you have Hashi's, right? The high antibodies say so. And, the fact that they are high suggests there has just been an immune attack on the thyroid gland.

So, what happens with Hashi's is that the immune system attacks the thyroid, mistaking it for the enemy (I'm simplifying because it's complicated) and the dying cells release their stock of hormone into the blood, causing levels of FT4 and FT3 to rise sharply, which causes the TSH to drop. And those Free numbers you have are typical of Free numbers after an attack.

So, that means the rise in your Frees has nothing to do with your increase in dose, that is a coincidence. However, you did the right thing to drop your dose a little, temporarily. Because those high numbers will eventually drop, when the extra hormone has been used up or excreted, and you will drop back to being hypo again. You could even become more hypo, because you will now have less thyroid to make hormone. So, eventually, you will need to put your dose back up again. :)

2 likes
Reply

Ok thank you for explaining. Is this something that can be managed and that I will feel well with again once I’ve found the magic formula?! I just have no energy and wonder how I will be able to manage things if levels fluctuate like this. Sorry just feeling quite upset and on edge at the moment! Thanks greygoose

1 like
Reply

Hashi's can be managed, yes - although there is no cure. Most people feel great benefit from a 100% gluten-free diet. Taking selenium also helps - have you had your vit D, vit B12, folate and ferritin tested?

But, in order to reduce the fluctuations, you really need to have a suppressed TSH - below 0.1. Because stimulating the thyroid also stimulates the antibodies.

Reply

Thank you so much for your informative And swift replies greygoose (I’m a woman in the edge this morning!) I have had the vitamins tested but those will be available tomorrow/ Friday. (Long story but I ended up having to get 2 blood tests because i ordered the Wrong one!)

Will post those when I receive. I am gluten free, yes. Ok good to know about keeping tsh suppressed. Would you suggest I remain in 25mg levo again for now then and retest in 6 weeks? Or stick with 50?

I do have a private endo appointment Friday but I want as much info/ advice as possible before I see him seeing as my problems have been ignored for years, like many others here. Knowledge is power and all!

What would you do if you were me with regards to meds please?

Again thank you so much for taking the time to reply xx

1 like
Reply

I think you're going to have to play if by ear. How do you feel? As your Frees are so high at the moment, you don't really want to take anything at all. You could stop completely for a few days, and slowly add the levo back in as you feel the need. I certainly wouldn't take the full 50 for a while. But, do not let your doctor change your prescription, because you are going to need that 50 again, soon.

Reply

Well, I have had profound fatigue for months. No energy and am having to rest on the sofa or in bed for most of the time. The fatigue and lack of energy has slowly become worse, especially since Christmas but particularly the last 4 weeks or so where I have literally had to rest and have support at home to help with childcare. I’ve had sore throats and headaches the last few weeks. Sore, burning eyes too.

But all in all a real noticeable health decline since Christmas. So to answer your question... I feel pretty crap greygoose

Reply

Well, that could be due to some sort of bug! I've felt pretty much like that since Christmas, too. There's a lot of it about! to quote the average Joe GP. But, also, of course, your TSH was too high, and your FT4 about mid-range, suggesting that your FT3 was low.

OK, well, try stopping the T4 for a couple of days, see how you feel. And, as I said, reintroduce it as you feel the need. You can't keep having blood tests to tell you exactly where you are, so you need to pay extra attention to how you feel. :)

Reply

Thank you so much, I will.

May I just clarify something for my own understanding?!

My tsh was high in Jan so I was hypo and my symptoms- eg low energy fatigue are likely to be down to that...

Now autoimmune attack - everything too high- so likely to be making me feel unwell also?

I guess I’m just trying to understand the reason for no energy and know I can get it back when I manage my meds. Is my thibking right?

Thanks greygoose

Reply
Reply

Yes, that's right. :)

1 like
Reply

Dee8686,

I think Greygoose is probably right that there has been an autoimmune attack on your thyroid and that has destroyed some cells which will have dumped thyroid into the blood making you temporarily overmedicated.

It's fine to reduce dose while FT4 and FT3 levels are high but once levels drop and you start to feel hypothyroid you will need to resume 50mcg.

Reply

Thank you Clutter - it’s just so hard to know when I feel hypo or hyper because I’ve just felt unwell for a longish period and so can’t differentiate symptoms. The only thing that’s been different the last few weeks has been an intenifcation if lethargy, fatigue and insomnia. Perhaps they’re the signs of the attack.. thank you for responding x

Reply

I am glad that greygoose has responded so well to your post. It is a minefield when things aren't straightforward.

I hope you feel better soon.

Reply

I’m very grateful for all the replies. Thank you- I do too. Just Tell me it gets better!! X

1 like
Reply

Yes, we can get better and you will believe me when I say, it can take a little time and we may have to do it ourself. I am well now and quite a number of members who've been helped by the forum..

1 like
Reply

You may also like...